Iowa, 2023Drought in Iowa, August 29 to 31, 2023
August 29 to 31, 2023 · NWS DMX · 9 events in 9 counties and zones
Intense heat and low precipitation led to continued expansion of severe drought over portions of Iowa.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense heat and low precipitation led to continued expansion of severe drought over portions of Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 29, 5:06 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 29, 5:06 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
606 AM CDT Tue Aug 29 2023
...Updated for the 12z Aviation Discussion...
.SHORT TERM.../Today through Wednesday/
Issued at 250 AM CDT Tue Aug 29 2023
Forecast Impacts for the week:
...Seasonal and dry most of week
...90s return Friday into Weekend
...Heat lingers into early next week
Confidence Short Term: High
A weak boundary is entering northern Iowa at 05z with patchy clouds
in northeast Iowa. Ahead of the front, southwest winds continue at 5
mph while behind the front, winds are now northwest at 5 mph.
Another weak system is located in southern Canada with a trailing
front over North Dakota. Today will see an increase in wildfire
smoke/haze aloft and have continued the trend to add that to the
forecast through Wednesday. The HRRR smoke model keeps the area
tracking into and about the state through at least 00z Thursday.
Today will be mild again with afternoon highs in the lower 80s north
to mid 80s across the remainder of the region. With high pressure
building south into Wisconsin tonight and early Wednesday, a renewed
push of cooler air will move into the region tomorrow. This will
keep overnight lows in the lower to mid 50s northeast tonight and in
the upper 50s central to south tonight. Highs Wednesday will be
pleasant with light east winds becoming more southeast over the west
by afternoon. Highs will be comfortable tomorrow in the upper 70s
north to the lower 80s south.
&&
.LONG TERM.../Wednesday Night through Monday/
Issued at 250 AM CDT Tue Aug 29 2023
Confidence: High
For now, the west northwest flow aloft will continue through
Wednesday night, then as an area of low pressure tracks through the
Northern Rockies, we will see a shift to more west southwest winds
aloft. Much warmer air which continues over the southwest/west will
gradually shift into the area as we move into later Thursday and
Friday. The Great Lakes high will hold on into Thursday and provide
the region with another banner day. H850 temperatures warm to the
mid teens over the region with upper teens just entering far western
Iowa. This will keep afternoon highs in the comfortable range and
generally in the lower 80s over the forecast area. The impacts of
the approaching Northern Rockies low will be felt from Friday into
the holiday weekend. By later Friday, H850 temperatures will warm to
the upper teens on our eastern border with lower 20s over the west.
Thus a return to afternoon highs near 90 west is anticipated Friday
afternoon with a few other areas that remain rather dry, also
nearing 90. Warm air advection will increase Friday night into
Saturday with southwest flow increase to 10 to 15 mph overnight and
likely seeing a more brisk 15 to 25 mph wind on Saturday with the
higher winds over the west/northwest. Along with H850 temperatures
now in the mid 20s over most of the area, highs will vault into the
lower to mid 90s. Little change is expected for Sunday into Monday
with a general lack of moisture return until later Monday afternoon.
For Saturday and Sunday, we remain capped aloft with H700
temperatures around 14C and little forcing in the immediate area.
Dew points Saturday into Sunday should remain in the 50s to lower
60s in the afternoon hours. This will put a cap on heat indices,
keeping them closer to afternoon highs. Though rather uncomfortable
for early September to see highs in the mid to upper 90s, the heat
will not be as severe as our previous episode. Though this will
likely be true for Saturday and Sunday, there is some hint that by
Monday, dew points will be increasing to the lower 70s and that
combined with another day of mid 90s or slightly warmer, could bring
us closer to heat indices nearing advisory criteria. Unfortunately,
we see no chances for any precipitation through the period which
means our dry conditions will likely worsen a bit in the next 5 days.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 606 AM CDT Tue Aug 29 2023
Patchy mid level clouds will move across eastern sites prior to
15z. VFR conditions expected with some mixing aft 15z. Haze from
wildfires in Canada may bring 6sm to FOD, MCW, and DSM at times.
Confidence on coverage/timing still uncertain, but aft 18z through
00z more likely. Winds decouple around 00z with light north
northeast thereafter.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Aug 29, 2:54 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 AM CDT Tue Aug 29 2023
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-300900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
354 AM CDT Tue Aug 29 2023
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
REV
Drought, Hamilton
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Severe Drought expanded into Hamilton county as hot temperatures and low precipitation persisted late in August.
Drought, Hardin
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Severe Drought expanded into Hardin county as hot temperatures and low precipitation persisted late in August.
Drought, Marshall
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Severe Drought expanded into Marshall county as hot temperatures and low precipitation persisted late in August.
Drought, Poweshiek
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Severe Drought expanded into Poweshiek county as hot temperatures and low precipitation persisted late in August.
Drought, Clarke
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Severe Drought expanded back into Clarke county as hot temperatures and low precipitation persisted late in August.
Drought, Warren
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Severe Drought expanded into Warren county as hot temperatures and low precipitation persisted late in August.
Drought, Carroll
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Severe Drought expanded into Carroll county as hot temperatures and low precipitation persisted late in August.
Drought, Audubon
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Severe Drought expanded into Audubon county as hot temperatures and low precipitation persisted late in August.
Drought, Guthrie
- When
- August 29, 7:00 AM CST to August 31, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Severe Drought expanded into Guthrie county as hot temperatures and low precipitation persisted late in August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, August 29, 2023$709,000 · 4 events
- Damaging Winds in Idaho, August 29, 2023$28,000 · 68 kt wind · 34 events
- Tornadoes and Tropical Storm in Georgia, August 29 to 30, 2023EF1 · 22 events
- Tropical Storm and Storm Surge in Florida, August 29, 2023$35,000 · 4 events
- Damaging Winds and High Wind in Montana, August 29 to 30, 202364 kt wind · 18 events
- Drought in Oklahoma, August 29 to 31, 202315 events
- Storm Surge and Tropical Depression in Florida, August 29 to 30, 202313 events
- Damaging Winds in Montana, August 29, 2023$15,000 · 52 kt wind · 3 events
- Drought in Texas, August 29 to 31, 20235 events
- Dense Smoke in South Dakota, August 29 to 30, 20234 events
- Marine Tropical Storm in Gulf of Mexico, August 29, 20234 events
- Marine Tropical Depression in South Atlantic Coastal Waters, August 29 to 30, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123348, 1123349, 1123350, 1123351, 1123352, 1123353, 1123355, 1123356, 1123357.